Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fear of exposure to hiv
Feb 20, 2011

i am anurse, 7 month pregnant. while working on a patient i accidentally injured my finger with a nedle used on him. the patient is hiv negative, but my Dr recommended that i take hiv prophlaxis for 0ne month. will this have and effect on my unborn child ? i am worried about this.

Response from Dr. Young

Hello and thanks for your post.

The risks and benefits of post-exposure prophylaxis depend on several conditions-- in part, who was the source, what was the type of instrument (hollow bore, solid bore needle, scalpel, etc), what was the extent and depth of the injury. There are specific US-based guidelines for post-exposure prophylaxis that could be of some benefit.

Certainly, knowledge that the source patient was "hiv negative" as you state, reduces the risk, so the only way that you could have been exposed to HIV is if the source was experiencing acute HIV infection (ie., infected, but still within the 3 month period where antibody tests are not always positive).

As for HIV medications and risk to fetus and infant- studies generally show that the medications are safe to use, though if given the option we'll tend to defer initiating them in HIV+ women until after the first trimester. Since you're in your 7th month, the risk should be very low.

Part of the consideration is that HIV transmission from mother to child can be very effectively prevented with antiretroviral medications. Since your in your 7th month, I suspect that your health care provider is trying to weigh this factor with the relative risks of HIV exposure and medication toxicity.

I hope this helps and wish you and your family well, BY



Previous
best help
Next
Can Stocrin & Truvada cause hives after 5 years?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement